2/12/11

Early Days of Chemo

I'm going to report on the experience of having chemo for a while now.  Those of you who have already had it probably won't be interested in what you already know, but for those who are curious or those who are about to have it, I hope this will be of some help.

The first thing is the meeting with the nurse practitioner, who goes over your likely side effects and gives some pointers on how to handle them... and how not to handle them.  No herbs for a few days before and after, lots of water, eat 6 or 7 times per day, etc.  Then a brief stop in the waiting room, and then into the infusion room for the chemo.

The infusion room for my oncologist is in the clinic, rather than being in a hospital setting.  I've been in there already for my IV bone drug (ibandronate/Boniva), so the environment and setup is familiar now.

It is a fairly large room, broken up into four sections, with windows on one end and the open end facing the nurses' desk opposite.  High on each dividing wall there is a flat screen television, so that the patients sitting along the walls can watch something relatively insipid and harmless while they are held captive by their IV lines and needles.  I like to get treatments in the morning, so I always get those one of those morning television shows with the cooking tips and news of the stars and weather reports.  The televisions are set to SAP, if you want to know what's going on, you have to read the subtitles.

The chairs are set along the dividing walls, 4 or so per side.  Each has a tray attached to each side, and is a lounger-style chair so that you can put your feet up if you like.  There is a more standard hospital-style chair next to it, in case you want a support person with you.  My mom is with me, as she has been for most of my appointments.  It's a comfort, and also it is helpful to have a second point of view and an advocate there when things get tough.

There is also one of those poles from which they hang IV bags, with a pump/monitor attached.  The nurse sets you up with your IV; how she does this depends partially on whether you have a port or not, and what sort of drugs you are to take.

I don't have my port put in yet, and I have very difficult veins.  We have called ahead to make sure that the one nurse who has been able to get into my veins well is going to be there.  She meets us at the door and relates that both she and Dr. Bouncy are concerned about getting these drugs in through the veins, since they are very dangerous if the needle slips out (as has happened to me before) and allows the drug into the tissue.  If she cannot find a good solid straight vein, and a spot unscarred enough to get a solid fit with the needle, the treatment will have to wait until I get a port put in.

She puts warm towels on my arms, to help bring the veins up closer to the surface, and we talk a bit about her kids and the weather.  She offers a choice of juices or ginger ale - the next day, when I go in for the Neulasta injection, I am offered crackers for nausea (I am gluten intolerant, so I had to refuse, but I appreciate the offer).  She finds a good vein lower down in my arm, gets the needle and line in well, flushes my veins with a bit of saline solution, and starts with the Adriamycin.

Adriamycin is a 'push' - it is attached to the line down near the arm, and pushed in by the nurse through two syringes (to put it all in one syringe would make it too large and unwieldy for the nurse to handle, and since the process is delicate, you want your nurse to feel very much in control).  She checks occasionally to make sure that we are getting blood in the line when she pulls back on the syringe a bit - a sign that the needle is still in the vein.  I have trouble detecting this, as the Adriamycin is a bright red, but she tells me that she has developed 'an eye' for it.

After we are done with the Adriamycin - about ten minutes or so - we move on to the Cytoxan.  This is a regular IV drip, a colorless liquid in a large bag.  After a while, I start feeling pressure in my eyes and face - and find out from the nurse that Cytoxan can cause sinus pain for some people.  She slows the drip down in an attempt to mitigate this effect somewhat, but at this point it's a bit too late.  We continue with the drip and then give me an extra bag of saline - hydration is important, and I tend towards dehydration, so they want to give me a good start.  This is especially important because the Cytoxan can be very irritating to the bladder, so they want you to pass it through as quickly as possible.

We arrived in the IV center around 8am, we are done with the IV at 11:15.  It will be slower next time, because over the next days I continue to have sinus problems from the Cytoxan.  On the way out, I use the bathroom and find that the Adriamycin has caused me to paint a beautiful sunset sort of tableau in the bowl... bright red in, bright red out.

Mom and I go to lunch afterwards, then go to her house, where fatigue hits me and I pass out on the couch for a couple hours.  I wake myself up a few times snoring - the sinuses continue to be a problem days later.  I go home, have a bit of dinner (chicken with rice), watch a movie/dvd with Scott.  I go to bed early, headachy and a bit more nauseous; I do seem to get more nauseous in the evening.

So that is the first day.  I'll report on the rest later - for the moment, I'm tired and nauseous and headachy and a bit feverish, so I'd better go stuff myself with meds.

Wheeeeee....

8 comments:

mrspao said...

Hug x

krex said...

The treatment sounds like "adding insult to injury" in an IV...grrrrrr. Sorry, but you know every time they say "some people" have such and such a negative effect, you will be part of that lucky group.....kind of ironic given that we AS are not usually known to be "joiners".

Delighted Hands said...

I would be glad to sit with you and find something to laugh about; something random and silly....sending a hug anyway.

Roberta said...

Hey, just a tip...avoid salty foods. Watch the mouth sores, they can be brutal. And keep up with your nausea medications. Don't try to power through. It feels like the worst version of the flu...and you'll be tempted to treat it like that...but it isn't. Some of the things that work for the flu (salty foods etc) can give you nasty side effects. And for some odd reason, Diet Dr Pepper tastes good. I don't get it...but give it a shot. Helps with the nausea. Peeps who have never ingested it before, love it after chemo.

Love you...

Nancy K. said...

That's weird about the Diet Doctor Pepper! :-)

I'm glad that your Mom goes with you. I know that it's good for you to have her there but do you realize that it's also VERY good for her to be there? She is feeling so helpless and scared right now and anything that she can do that feels in any way like "helping" is a God send.

I hope the side effects don't get too much worse. How long do you have to take the chemo?

Hang in there Sweetie ~ you are well loved!

Dori said...

What to say?? Doesn't sound like fun at all. I hope the symptoms don't get worse. Don't try to brave it thru, take what you can to feel as good as you can. Don't hesitate to complain if you need something!! Can you listen to audio books or read? Would that make the time go faster??
I'm glad your mom is there, BUT if it becomes a burden for you, I hope someone else will go with you. I know you worry about her, and it's certainly hard on her. Please put Eileen first!
I'll send extra prayers and strength your way to be as comfortable as possible.
big bear hugs from miles away!

Eve said...

HUGS, HUGS, and MORE HUGS. I cannot think of anything else to say or give you.

dancingsoles said...

I don't have much to add in terms of advice; others have provided good tips. I will emphasize the point about taking the nausea meds after chemo. Nausea is like pain in that it is hard to control without the meds. I like ginger, and it works for me at a certain level. But I learned the hard way to take the meds after chemo so that it controlled the worst of the nausea. Be kind to yourself. Let others help. Sending you healing vibes and warm hugs.